Virginia, 2022

Hail and Damaging Winds in Virginia, May 3, 2022

May 3, 2022 · NWS RNK · 15 events in 9 counties and zones

A warm front lifted north into southwest Virginia sparking numerous showers and storms. Damaging winds and large hail accompanied these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$16,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front lifted north into southwest Virginia sparking numerous showers and storms. Damaging winds and large hail accompanied these storms. The combination of robust instability and good shear helped the thunderstorms organize into a line as it progressed east into the Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 1:11 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 3, 1:11 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
211 PM EDT Tue May 3 2022

.SYNOPSIS...
A frontal boundary will oscillate north and south of the region
over the next several days. This will result in several rounds
of showers and thunderstorms throughout the week. By the
weekend, an anomalous upper low will settle southward along the
Mid- Atlantic coast bringing a period of damp and unseasonably
cool temperatures to the area.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 151 PM EDT Tuesday...

Scattered showers and thunderstorms expected this afternoon
into tonight then cold front passage Wednesday...

A warm front will lift north across the region this afternoon
into tonight, then a cold front approaches Wednesday. Scattered
showers and thunderstorms will develop this afternoon into this
evening with the best chance in the mountains. Some of the
storms could be strong to severe with hail and gusty winds
especially over southern Virginia and northern North Carolina.
Forecasted SFC CAPE could climb to around 1500 j/kg with decent
shear in the Piedmont supporting stronger updrafts and better
organization. The NAMnest and HRRR captured the develop of
convection this afternoon across the western mountains pretty
well. Most model solutions showed that the best coverage of
storms will be between 2 pm and 8 pm.

As a shortwave cross the region, we may see more coverage
of storms late tonight into early Wednesday morning when
additional convection develops ahead of the cold front. This
front will reach our western doorstep tomorrow morning. Low
temperatures tonight will range from the mid 50s in the
mountains to the lower 60s in the piedmont.

A cold front will push east across our region on Wednesday with
scattered convection especially in the east. High temperatures
will vary from the lower 60s in the northwest to the mid 80s in
the southeast.

Moderate confidence in Near Term Forecast Period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

  Brief Period of Dry Conditions, Followed by Another System
Arriving by Friday Morning

A bit of upper level ridging builds in following the frontal passage
for a brief period of high pressure and dry conditions for Wednesday
night through Thursday. A warm front enters the area from the SW,
bringing rain and thunderstorm chances to the North Carolina High
Country and Southern Blue Ridge early Friday morning. There are some
differences in models regarding how early precipitation arrives on
Friday, but will likely be in the area by mid-morning. Instability
looks to remain limited in the morning, but increases throughout the
day as temperatures warm. Temperatures are expected to reach the mid
70s west of the Blue Ridge and upper 70s in the east on Thursday,
but cool to the low to mid 70s on Friday.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 205 PM EDT Tuesday...

        Lingering Rain for the Weekend, Drying for the Beginning of Next
Work Week...

The surface low and associated cold front moves to the east, toward
the NC Atlantic Coast by Saturday morning. Shower and thunderstorm
chances linger across the area behind the front as another surface
low develops in the Ohio Valley. This system will move offshore by
Sunday, with surface high pressure following behind for Monday and
Tuesday, and a return to drier conditions. Northwest flow behind the
system will keep temperatures on the cool side for the beginning of
the work week.

Forecast confidence is moderate.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

A warm front lifts north across the area this afternoon into
tonight. Scattered showers and thunderstorms will develop along
this front. The greatest concentrated will be along the Blue
Ridge escarpment. A shower or thunderstorms can occur at all the
taf sites especially after 20Z. Ceilings should remain mainly
VFR with occasional MVFR this afternoon and evening mainly with
showers and thunderstorms.

Ceilings may raise briefly after 00Z with a mix of low and mid
VFR clouds. Then, pockets of low clouds and fog will develop
overnight especially where it rains. A cold front approaches
Wednesday morning, ceilings will decrease in the western and
northern TAF sites like KBLF and KLWB. A few showers or isolated
TSRA is possible ahead of the cold front. Scattered MVFR storms
are possible ahead of the cold front Wednesday.

Winds will be south becoming more southwesterly and increasing
this afternoon into this evening. Then, winds diminish
overnight. West winds arrive Wednesday behind the cold front.

Extended Aviation Discussion...

Additional showers and isolated thunderstorms are possible
Wednesday afternoon as the cold front moves east. West winds
will become gusty. Wednesday evening and Thursday expect VFR
conditions with no rain expected and clearing skies.

By Friday, a deep upper low settles overhead and may bring
several rounds of showers and thunderstorms at least through the
weekend. The increased moisture and rainfall will also result
in increased potential for late night and early morning dense
fog. Unsettled weather continues Saturday, then air air arrive
for Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/SH
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...KK/SH
Hazardous weather outlook, May 3, 12:43 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
143 PM EDT Tue May 3 2022

NCZ002>006-019-020-VAZ010>019-022>024-032>035-043>047-058-059-041745-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
143 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening,
especially closer to the Blue Ridge. The stronger storms could
produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-020-WVZ042>044-507-508-041745-
Ashe-Watauga-Tazewell-Smyth-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
143 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 1:07 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Tue May 3 2022

VAZ012>014-016-017-031830-
Pulaski VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
207 PM EDT Tue May 3 2022

...Strong thunderstorms will impact portions of
southeastern Pulaski, west central Floyd, east central Wythe, north
central Carroll and central Montgomery Counties and the City of
Radford through 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from near Prices Fork to near
Sylvatus. Movement was east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Patterson...
Allisonia...
Indian Valley...
and Claytor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3726 8024 3683 8063 3681 8091 3720 8056
TIME...MOT...LOC 1807Z 258DEG 19KT 3718 8048 3683 8082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 1:31 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Tue May 3 2022

VAZ013-014-017-031900-
Pulaski VA-Floyd VA-Montgomery VA-
231 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
southeastern Pulaski, northwestern Floyd and south central Montgomery
Counties through 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian Valley, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floyd...
Indian Valley...
Pilot...
Alum Ridge...
and Copper Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3692 8063 3693 8063 3693 8065 3698 8065
      3705 8034 3687 8032 3686 8058
TIME...MOT...LOC 1831Z 257DEG 25KT 3692 8056

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 1:32 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Tue May 3 2022

VAZ014-017-022-031900-
Floyd VA-Montgomery VA-Roanoke VA-
232 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
southwestern Roanoke, northeastern Floyd and southeastern Montgomery
Counties through 300 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christiansburg, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Copper Hill...
Merrimac...
Crockett Springs...
and Elliston-Lafayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3707 8043 3720 8043 3723 8013 3705 8014
TIME...MOT...LOC 1832Z 263DEG 23KT 3714 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, May 3, 1:55 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Tue May 3 2022

VAZ014-017-022-033-031930-
Franklin VA-Floyd VA-Montgomery VA-Roanoke VA-
255 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of Roanoke,
northeastern Floyd, northwestern Franklin and east central
Montgomery Counties, the City of Salem and the City of Roanoke
through 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elliston-Lafayette, or near Bent Mountain, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Shawsville...
and Bent Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 7987 3730 7984 3729 7985 3726 7986
      3724 7984 3722 7985 3722 7983 3710 7982
      3706 8026 3715 8024 3724 8027 3737 7996
TIME...MOT...LOC 1855Z 254DEG 26KT 3721 8016

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 3, 2:30 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT Tue May 3 2022

VAZ022-023-033-034-032000-
Botetourt VA-Franklin VA-Roanoke VA-Bedford VA-
330 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of
southeastern Roanoke, west central Bedford, south central Botetourt
and northwestern Franklin Counties and the City of Roanoke through
400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boones Mill, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Vinton...
Boones Mill...
Stewartsville...
Montvale...
Burnt Chimney...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3724 7972 3702 7979 3702 8011 3703 8010
      3705 8012 3707 8011 3710 8011 3728 8002
      3733 8001 3740 7972
TIME...MOT...LOC 1930Z 269DEG 15KT 3714 8003

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 3, 2:35 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT Tue May 3 2022

VAZ009-012-015-032000-
Grayson VA-Wythe VA-Smyth VA-
335 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of east central Smyth,
western Wythe and north central Grayson Counties through 400 PM
EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedwell, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wytheville...
Speedwell...
Crockett...
Comers Rock...
Cripple Creek...
and Coleman Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3703 8103 3682 8097 3681 8103 3681 8104
      3679 8103 3670 8128 3684 8134
TIME...MOT...LOC 1935Z 240DEG 19KT 3682 8122

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Franklin

When
May 3, 2:48 PM EST
Where
Franklin County, 1.32 mi ESE of Boones Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -79.950

Grape to quarter size hail reported.

Hail, Wythe

When
May 3, 3:00 PM EST
Where
Wythe County, 1.77 mi NW of Kent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.970, -81.040

Penny to quarter size hail was reported on Peppers Ferry Road.

Thunderstorm Wind, Halifax

When
May 3, 3:15 PM EST to 3:25 PM EST
Where
Halifax County, 0.52 mi W of Sinai to 1.79 mi NW of Wolf Trap
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
36.730, -78.939

Three trees reported down due to thunderstorm winds between Halifax and Scottsburg.

Hail, Halifax

When
May 3, 3:19 PM EST
Where
Halifax County, Centerville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.730, -78.920

Hail, Halifax

When
May 3, 3:58 PM EST
Where
Halifax County, 3.03 mi SE of Dryburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.700, -78.680

Thunderstorm Wind, Campbell

When
May 3, 4:02 PM EST to 4:06 PM EST
Where
Campbell County, 0.41 mi W of Evington
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
37.230, -79.287

One tree reported down due thunderstorm winds along the Norfolk Southern railroad line. One power line also reported down in the same area due to thunderstorm winds.

Hail, Montgomery

When
May 3, 4:03 PM EST
Where
Montgomery County, 0.87 mi NE of Kanodes Mill
Measured
0.88 in hail
Reported by
Public
Coordinates
37.240, -80.470

Report from social media.

Thunderstorm Wind, Campbell

When
May 3, 4:10 PM EST
Where
Campbell County, 2.45 mi SE of Evington
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Department of Highways
Coordinates
37.209, -79.244

One tree down due to thunderstorm winds.

Lightning, Campbell

When
May 3, 4:33 PM EST
Where
Campbell County, 4.43 mi NE of Gladys
Property damage
$500
Reported by
911 Call Center
Coordinates
37.210, -79.017

Lightning struck a shed along the 7000 block of Red House Lane in Rustburg, Virginia. No injuries were reported despite the structure being completely destroyed.

Hail, Campbell

When
May 3, 5:20 PM EST
Where
Campbell County, Concord
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.350, -78.980

Thunderstorm Wind, Buckingham

When
May 3, 5:34 PM EST
Where
Buckingham County, 5.14 mi NE of Curdsville
Measured
55 kt (63 mph) estimated gust
Crop damage
$4,000
Reported by
Trained Spotter
Coordinates
37.469, -78.380

Trees and large branches blown down due to thunderstorm winds. A metal roof on a farm outbuilding was also damaged during this event.

Hail, Pulaski

When
May 3, 7:22 PM EST
Where
Pulaski County, 0.62 mi NNW of Dublin Arpt
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.139, -80.682

Thunderstorm Wind, Radford (C)

When
May 3, 7:37 PM EST
Where
Radford (C) County, 1.3 mi ENE of Radford
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Broadcast Media
Coordinates
37.130, -80.540

A few trees blown down due to thunderstorm winds.

Thunderstorm Wind, Rockbridge

When
May 3, 9:53 PM EST
Where
Rockbridge County, 0.26 mi SE of Collierstown
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.767, -79.577

Thunderstorm winds blew down one tree.

Thunderstorm Wind, Rockbridge

When
May 3, 10:06 PM EST
Where
Rockbridge County, 0.71 mi N of Goshen
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.990, -79.500

Thunderstorm winds blew down one tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017682, 1017687, 1017693, 1017698, 1017703, 1018327, 1018325, 1018328, 1018330, 1018341, 1018338, 1018336, 1017683, 1018339, 1018340.